Skip to content
  |  Print Print this page  |  Text Size Reduce font size  Increase font size

Labelling and packaging safety issues

Medication errors are commonly caused by similar medication names or labelling and packaging of products.

Sound-alike medication names

The World Health Organisation Collaborating Centre for Patient Safety Solutions have produced an aide memoire of medication names which have the potential to cause sound-alike errors.

Look-alike medication packaging

The following examples of look-alike products have been recognised by health professionals as having caused or having potential to cause medication errors. An image of the product packaging, background information and the relevant sponsor’s response can be found below.

Changes in labelling or packaging of medications can also cause potential safety issues.

2015

 

Aspen: Solavert® (hydrochloride) 80mg and 160mg strengths

  • Company Information: JPEG ~ 30 KB
  • Background: A pharmacist alerted NSW TAG to the similarities in packaging of Solavert 80mg and 160mg. An incident almost occurred because the two strengths were placed next to each other on the shelf. [The PBS quantity is 120 tablets (2 packets)]. (November, 2015)
  • Company response: pending

Ranbaxy: Setrona® (hydrochloride) 50mg and Ozlodip® Amlodipine 5mg

  • Company Information: PDF ~ 139 KB
  • Background: A member hospital has reported incidents where Setrona and Amlodipine have been put back in the wrong location on imprests after use as the packaging of these medications looks similar and could be difficult to differentiate. (September, 2015)
  • Company response: pending

Hospira: DBL® Fentanyl 100mg/2ml and DBL® Diazepam 10mg/2ml

  • Company Information: PDF ~ 305 KB
  • Background: A member hospital has reported two incidents where fentanyl has been charted for administration, however, diazepam has been administered due to a “Look-a-Like” medication error. Both the packaging of these medications and the vials look similar and could be difficult to differentiate. (July, 2015)
  • Company response: pending

Bayer: Xarelto® (rivaroxaban) 15mg and 20mg strengths

  • Company Information: JPEG ~ 32 KB
  • Background: A member hospital has requested a packaging change for the high risk medication rivaroxaban (Xarelto) 15mg and 20mg strips. These strengths are a similar colour and the medication name and strength can be lost when strips are cut down to dispense less than 14 days supply (and the tablet marking is not visible) potentially leading to dispensing errors. Packaging similar to rivaroxaban 10mg would be preferred. (May, 2015)
  • Company response: Bayer is in the process of changing the colour of the Xarelto 15mg blister strips, making it easier to differentiate between the 15mg and 20mg strengths, which will help to address the issue above. However, Bayer continues to rely on healthcare providers’ care and attention-to-detail to ensure the correct strength and dose is administered to patients on anticoagulant therapy. It is hoped that the new packaging will be released by the end of 2016.

Archived examples:

Please contact the office if you require further information or can share other examples.